Test yourself: Acute coronary syndromes


Case 1

A 53-year-old obese man is admitted to the hospital with the acute coronary syndrome. He has type 2 diabetes mellitus and hypertension and has smoked one pack of cigarettes daily for 35 years. He is found to have single-vessel coronary artery disease and is treated with angioplasty and stenting. Laboratory values show a total cholesterol level of 168 mg/dL (4.35 mmol/L); low-density lipoprotein (LDL) cholesterol level of 90 mg/dL (2.33 mmol/L); high-density lipoprotein cholesterol level of 32 mg/dL (0.83 mmol/L); and a triglyceride level of 230 mg/dL (2.6 mmol/L).

Which of the following LDL cholesterol levels is the ideal goal for this patient?

A. 130 mg/dL (3.37 mmol/L)
B. 100 mg/dL (2.59 mmol/L)
C. 90 mg/dL (2.33 mmol/L)
D. 80 mg/dL (2.07 mmol/L)
E. 70 mg/dL (1.81 mmol/L)

View correct answer for Case 1

Case 2

A 49-year-old man is evaluated in the emergency department for mild chest discomfort accompanied by nausea and dyspnea that began two hours ago. Antacids provide no relief for the discomfort. He has never had similar symptoms, has no significant medical history, and takes no medications. His older brother had a myocardial infarction (MI) nine months earlier, and his father had coronary artery bypass graft surgery 12 years ago.

The patient's blood pressure is 109/78 mm Hg, and his pulse rate is 88 beats/min. Cardiac examination reveals no jugular vein distention, no carotid bruits, and a normal S1 and S2 with no gallops, rubs or murmurs. The chest is clear, and the abdomen and extremities are normal on examination. The troponin level is 6 ng/mL (6 µg/L) (normal level <0.5 ng/mL or <6 µg/L). The electrocardiogram shows a 1-mV ST-segment elevation in leads II and III and ventricular fibrillation.

The patient is treated with enoxaparin, aspirin, metoprolol and glycoprotein-receptor blockers and is taken to the cardiac catheterization laboratory. A drug-eluting stent is placed in a subtotally occluded right coronary artery. An echocardiogram on day two of hospitalization shows normal left ventricular wall motion, no mitral regurgitation and no pericardial effusion. By day four, the patient has no complications and is prepared to be discharged.

In addition to aspirin, clopidogrel, and metoprolol, what medication should be given?

A. Simvastatin
B. Lisinopril
C. Warfarin
D. Niacin

View correct answer for Case 2

Case 3

f1

A 75-year-old woman is evaluated in the emergency department for a two-day history of intermittent long episodes of chest pain. When the patient arrives in the emergency department, she still has mild chest discomfort, which is rapidly relieved by a sublingual nitroglycerin tablet. She is subsequently pain-free. The initial cardiac enzymes are elevated. The electrocardiogram is shown (see Figure). The patient is admitted to the coronary care unit for monitoring.

The patient does well overnight and has no recurrent chest pain. The next morning, however, she suddenly develops severe dyspnea and hypotension. Physical examination demonstrates a heart rate of 120 beats/min. The blood pressure is 80/50 mm Hg. The jugular venous pressure is 12 cm H2O. Cardiac examination is difficult because of prominent bilateral lung crackles and wheezes, but a systolic murmur is noted.

Which of the following is the most likely cause of clinical deterioration in this patient?

A. Free wall rupture
B. Aortic dissection
C. Papillary muscle rupture
D. Left ventricular aneurysm
E. Right ventricular infarction

View correct answer for Case 3


Answers and commentary

Case 1

Correct answer: E

The cholesterol goal for this diabetic patient following a myocardial infarction is less than 70 mg/dL (< 1.81 mmol/L). This patient is at a very high risk for subsequent coronary events because he has established coronary artery disease, a recently treated acute coronary syndrome and the metabolic syndrome and is a smoker. According to the National Cholesterol Education Program Adult Treatment Panel III Guidelines, in addition to counseling to promote intensive lifestyle changes, including exercise, weight loss and smoking cessation, this patient's LDL cholesterol level should be reduced to less than 70 mg/dL (<1.81 mmol/L). A statin should be used to reduce LDL cholesterol level a minimum of 30% to 40%, even if baseline LDL level is less than 100 mg/dL (<2.59 mmol/L).

Key Points

  • Diabetic patients with MI should have their LDL cholesterol level lowered to less than 70 mg/dL (<1.81 mmol/L).
  • Statin therapy should be administered prior to or at the time of hospital discharge following MI.

Return to the next case

Case 2

Correct answer: A

This patient has survived a small inferior MI and was successfully treated with a coronary drug-eluting stent. At discharge, he should receive aspirin, metoprolol and clopidogrel for at least 180 days, and a statin regardless of his serum cholesterol level. In patients with coronary artery disease, especially those presenting with symptoms as well as those undergoing revascularization by stenting or bypass graft surgery, statin therapy reduces late cardiovascular events despite having minimal or no effect on the angiographic appearance of the coronary artery.

Lisinopril is an effective antihypertensive, afterload-reducing therapy and is most effective for those with hypertension or large MIs, especially of the anterior wall. This young patient has relatively low blood pressure and normal left ventricular wall motion. An angiotensin-converting enzyme inhibitor is optional in this setting.

Warfarin is not indicated after ST-segment elevation MI treated by stenting unless there is another indication, such as atrial fibrillation, deep venous thrombosis or intracardiac thrombus.

Niacin for hypertriglyceridemia may be needed, but at this time the triglyceride values are not reported and may be falsely elevated early in the course of ST-segment elevation MI. The first line of treatment would be statins, even for normal LDL cholesterol levels in patients with documented coronary artery disease. The combination of statins with a fibrate is attractive for persons who have both high serum cholesterol and high triglyceride levels or for those who continue to have elevated triglyceride levels after reaching their LDL cholesterol target on statin therapy.

Key Points

  • In patients with coronary artery disease and an LDL cholesterol level greater than 100 mg/dL (>2.59 mmol/L), statin therapy is indicated in addition to standard antianginal medications.
  • In patients treated with coronary artery stenting for coronary artery disease, statin therapy is recommended even in the absence of elevated total cholesterol levels.

Return to the next case

Case 3

Correct answer: C

This patient's clinical presentation is consistent with a papillary muscle rupture or a ventricular septal defect, both of which are important mechanical complications after MI. Because this patient's MI involves the inferior wall, the decompensation is probably caused by a papillary muscle rupture. It is not possible to differentiate this from an MI-related ventricular septal defect by physical examination alone. The cause of the patient's current symptoms must be promptly identified. A bedside echocardiogram will provide critical information about the cause of dyspnea and hypotension and confirm the suspected diagnosis of papillary muscle rupture.

Other causes of dyspnea and hypotension in patients presenting with MI that should be considered include free wall rupture and right ventricular MI. Free wall rupture is usually catastrophic, resulting in cardiac tamponade and sudden death. Right ventricular infarction may cause gradually progressive hypotension. This usually occurs in the setting of inferior-wall MI. Characteristic findings on physical examination include hypotension, elevated jugular venous pressure and clear lung fields. Left ventricular aneurysm may occur following MI, but this is not an acute complication. It should be suspected in a patient with persistent ST-segment elevation, heart failure symptoms and ventricular arrhythmia. Aortic dissection should always be considered in patients with hypotension, particularly in the setting of an inferior MI as the dissection can shear off the right coronary artery. However, aortic dissection would be unlikely to present with pulmonary edema.

Pulmonary embolism is another possible cause of hypotension in hospitalized patients and should always be considered in the differential diagnosis. The clinical presentation of pulmonary embolism would include dyspnea with clear lung fields and, occasionally, a pleural friction rub. Pulmonary congestion would not be expected.

Key Points

  • Papillary muscle rupture and ventricular septal defect are recognized mechanical complications that occur early after MI.
  • Both papillary muscle rupture and ventricular septal defect present with hypotension and acute dyspnea.